Hail, Platte
- When
- July 9, 12:55 PM CST
- Where
- Platte County, 3.19 mi ESE of Duncan
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.390, -97.440
A cluster of thunderstorms developed near the Columbus area during the early afternoon hours of July 9th. The storms developed along a weak nearly stationary front aided by high instability in the vicinity and a weak upper level disturbance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A cluster of thunderstorms developed near the Columbus area during the early afternoon hours of July 9th. The storms developed along a weak nearly stationary front aided by high instability in the vicinity and a weak upper level disturbance. The storms drifted slowly south into early evening. Besides a few of them producing strong winds and large hail, some also dumped locally heavy rain. The rain was especially heavy just to the west of the region where some 5 to 6 inch amounts were reported in a several hour period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 9, 3:22 AM CST, 9 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 422 AM CDT WED JUL 9 2008 .SHORT TERM...TODAY AND TONIGHT. MAIN CONCERN IS WEATHER GENERATED BY AN AREA OF MID LEVEL MOISTURE CURRENTLY FROM SE SD AND NE TO SW NEB...WITH A TAIL ALONG THE NRN NEB BORDER INTO SE WY. TSTMS HAVE BEEN WIDELY SCT IN THIS REGION... WITH AN AREA OF SHWRS NOW MOVING ACROSS NE NEB. WNW FLOW AND 7H LEVEL SHOULD CONTINUE TO BRING THIS MOISTURE ACROSS NE NEB INTO W CENTRAL IA WITH SLOW SOUTH MOVEMENT THIS AFTN AND EVE. EXPECT SHOWERS TO FADE SOMEWHAT AFTER SUNRISE...BUT AREA IS LIKELY TO BECOME ACTIVE AGAIN IN THE AFTERNOON DUE TO A COMBO OF DAYTIME HEATING AND BEGINNING LOW LEVEL MOIST ADVECTION. COOL AIR ALOFT MAY ALSO CONTIRIBUTE. CLOUDS ARE LIKELY TO SUPPRESS HEATING A BIT... SO LOWERED MAX TEMPS SLIGHTLY. MODELS ARE HAVING A DIFFICULT TIME DEFINING THE MOIST AREA...AND TEND TO UNDERPLAY MOISTURE IN SW NEB AND ALSO WY THAT HAVE GENERATED PCPN OVERNIGHT. LEANED TOWARD GFS BUT WITH BROADER COVERAGE EXPECTED. POPS WERE RAISED SUBSTANTIALLY TODAY AND SLIGHTLY TONIGHT. LOOKS LIKE MAIN MOISTURE WILL BE PUSHED E OF THE AREA BY THUR MRNG. .LONG TERM...THURSDAY THROUGH SUNDAY. NAM CONTINUES TO DEPICT PRECIP FOR NORTHEAST NEB. AM DUBIOUS OF THIS FEATURE AS MODELS SHOW GENERAL LOWERING OF PW AS FIRST WAVE MOVES PAST. WHILE THERE IS A WAVE VISIBLE UPSTREAM OVER YELLOWSTONE AREA ON WV IMAGERY...THIS IS MORE LIKELY HEADED ACROSS SD...AND WILL NOT HAVE MUCH MOISTURE TO WORK WITH. THIS LEAVES DRY AND HOTTER WEATHER INTO FRIDAY AFTN. TEMPS FRI MAY BE THE HOTTEST OF THE SEASON SO FAR IN THERMAL RIDGE AHEAD OF AN APPROACHING COLD FRONT. COMBO OF DEEP MIXING AND COLD FRONT MAY BE ENOUGH TO TRIGGER STRONG TSTMS NEAR FRONTALY BOUNDARY BY MID TO LATE AFTN...WHEN SPREADING SLOWLY S. THIS PRECIP SHOULD BE MOSTLY OUT OF THE AREA BY SAT MORNING...ALTHOUGH MAY LINGER FOR A WHILE LONGER IN FAR SRN NEB. THE REST OF THE WEEKEND LOOKS DRY WITH DAYS NEAR SEASONAL NORMS AND COOLER NIGHTS WITH LOWER HUMIDITY. ELIMINATED MOST POPS AND DRIED DEW POINTS ESPECIALLY IN THE NORTH. FOLLOWED FSD IN THIS REGARD. THIS IS SUPPORTED BY STRONGER PUSH OF SFC HIGH BOTH ON BOTH 00Z GFS AND ECMWF. && .AVIATION... FOR TAF SITES KOMA/KLNK/KOFK THRU 10/12Z. MAINLY VFR CONDITIONS WITH LIGHT WINDS ARE EXPECTED THROUGH THE EARLY MORNING HOURS TMRW. AT KOFK...HAVE A TEMPO GROUP FOR -TSRA WITH MVFR CONDITIONS FROM 08-12Z AND A PROB30 GROUP FROM 19-24Z FOR -TSRA. AT KLNK...HAVE A PROB30 GROUP FOR -TSRA LATER THIS AFT FROM 21-24Z. AT KOMA...ALSO HAVE A PROB30 GROUP FOR -TSRA THIS AFT FROM 18-24Z. BOTH KLNK AND KOMA ALSO SHOW POTENTIAL FOR MVFR CONDITIONS FROM 10-14Z FOR TAF SITES KOMA/KLNK/KOFK THRU 10/12Z. REESE && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && POLLACK/REESE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1119 AM CDT WED JUL 9 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-100630- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1119 AM CDT WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON...SOME OF WHICH COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. THE MOST LIKELY AREAS OF DEVELOPMENT ARE ALONG A WEAK FRONTAL BOUNDARY STRETCHING FROM NEAR ALBION TO NORFOLK AND WAYNE...AND ALSO IN AREAS WEST OF LINCOLN AND BEATRICE WHERE INSTABILITY WAS INCREASING. ANY STORMS THAT DEVELOP WILL DRIFT EAST OR SOUTHEAST. AN UPPER LEVEL DISTURBANCE MOVING ACROSS NEBRASKA INTO WESTERN IOWA WILL HELP TO TRIGGER THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. WHILE STORMS ARE MOST LIKELY IN AREAS DESCRIBED ABOVE...ISOLATED STORMS COULD POP UP JUST ABOUT ANYWHERE ACROSS THE OUTLOOK AREA DURING THE HEAT OF THE LATE AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS FROM FRIDAY AFTERNOON INTO SATURDAY...AS A COLD FRONT CROSSES THROUGH THE AREA. HOT HUMID AIR AHEAD OF THE FRONT MAY CREATE STRONG INSTABILITY FRIDAY AFTERNOON AND EVENING...SO SEVERE THUNDERSTORMS ARE POSSIBLE. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS FROM LATE SUNDAY AFTERNOON INTO MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE LATE AFTERNOON OR EVENING. DERGAN
The Omaha radar (KOAX), 90 km away, was scanning. The volume nearest the first event began at 18:53 UTC.
6 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Hail up to half dollar-size was reported from west northwest through east of the Monroe area. The hail lasted 10 to 15 minutes in the area.
Hail up to quarter-size fell in the Tobias area for about 20 minutes. The hail was accompanied by very heavy rain with around 2 inches reported in an hour or so.
The hail caused some crop damage in the area.
Thunderstorm winds were estimated to have reached close to 60 mph by the public. The winds downed a few tree limbs up to 5 to 6 feet long and 2 inches in diameter.
Slow moving thunderstorms dropped 2 to 3 inches of rain over a small area of western Jefferson county in a two hour period. The heavy rain caused some field and ditch runoff to flood across a few county roads east of Daykin, forcing the closure of one. The flooding mainly just washed some gravel off the road and briefly covered crops in low areas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101103, 101105, 101114, 101109, 101112, 101102, 101099, 101138.